Texas, 2001

Flash Flooding and Hail in Texas, April 16, 2001

April 16, 2001 · NWS MAF · 9 events in 2 counties and zones

Severe thunderstorms developed during the evening across eastern portions of the Texas Permian Basin. These thunderstorms developed along and north of a southward advancing cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed during the evening across eastern portions of the Texas Permian Basin. These thunderstorms developed along and north of a southward advancing cold front. Radar indicated that these severe thunderstorms did have significant mid-level mesocyclones. Because of northwest flow aloft, the general movement was southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 1:35 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 16, 1:35 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT MON APR 16 2001

RATHER SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE ACROSS THE AREA
THIS AFTERNOON. AFTERNOON HEATING IS ALREADY STARTING TO POP SOME
CU ACROSS THE MOUNTAINS...AND I AM THINKING THAT A FEW THUNDERSTORMS
WILL FIRE UP BY LATE AFTERNOON/EARLY EVENING AND MOVE INTO THE TRANS-
PECOS AREA. AM NOT TOO CERTAIN ABOUT CONVECTION EARLY TONIGHT ACROSS
THE REST OF THE AREA...I AM ADAPTING A WAIT-AND-SEE APPROACH AT THIS
TIME. THE UPPER LEVEL DYNAMICS ARE NOT TOO FAVORABLE...BUT LATEST VIS
SATELLITE IMAGERY IS SUGGESTIVE OF A FEW WEAK BOUNDARIES WHICH COULD
SERVE AS A FOCUSING MECHANISM.

THAT SAID...I AM QUITE A BIT MORE CONFIDENT IN THE CHANCES FOR
PRECIPITATION DURING THE LATE NIGHT HOURS.  A RATHER IMPRESSIVE
COLD FRONT IS HEADED OUR WAY...AND IT SHOULD QUICKLY PUSH SOUTHWARD
ACROSS THE BULK OF THE CWA BY TUESDAY MORNING.  I AM THINKING THAT
CONVECTION IS LIKELY ALONG THE BOUNDARY.

WHAT ALSO SEEMS LIKELY AT THIS TIME IS MUCH MORE WIDESPREAD
STRATIFORM PRECIPITATION BEHIND THE FRONT...WITH PERHAPS SOME
EMBEDDED CONVECTION. LOOKS AS IF SOME GOOD ISENTROPIC LIFT WILL SET
IN BEHIND THE BOUNDARY...AND CONTINUE THROUGH MUCH OF THE DAY ON
TUESDAY. THE MAGNITUDE OF THE ISENTROPIC LIFT IS FAIRLY IMPRESSIVE
FOR THIS TIME OF YEAR...ALTHOUGH IT IS NOT EXCESSIVELY DEEP.  I THINK
THERE WILL BE ENOUGH MOISTURE AND LIFT AROUND TO RESULT IN
CONSIDERABLE CLOUDINESS AND A LARGE AREA OF LIGHT PRECIP.  OVERALL
IT IT SHOULD BE CLOUDY AND COOL DAY FOR MOST AREAS TOMORROW...WITH
AREAS OF LIGHT RAIN OR DRIZZLE.

AS I SAID ABOVE...THIS FRONT IS RATHER STRONG AND FAIRLY DEEP
FRONT FOR THIS TIME OF YEAR.  A SIGNIFICANT COOLING WILL RESULT...AND
THE PRESENCE OF WIDESPREAD LOW CLOUDS TOMORROW WILL RESTRICT DAYTIME
HEATING CONSIDERABLY.  HIGH TEMPERATURES IN A LOT OF AREAS WILL
PROBABLY OCCUR AT MIDNIGHT LST.  AT THIS TIME I AM LEANING MORE
TOWARD THE COOLER MAV GUIDANCE...AND IT MAY BE NECESSARY TO UNDERCUT
THESE VALUES IN SOME AREAS.

WINDS AT THE GUADALUPE PASS ARE ALSO GOING TO BE PROBLEMATIC
OVERNIGHT AS THE FRONT APPROACHES. I AM THINKING THAT A HIGH WIND
WARNING WILL PROBABLY BE NEEDED SOMETIME AFTER 06Z FOR STRONG NE
WINDS.

LOOKING A BIT AHEAD...THE LOW CLOUDS WILL PROBABLY REMAIN WIDESPREAD
ON TUESDAY NIGHT...BUT MOST OF THE ISENTROPIC LIFT WILL HAVE
VANISHED...SO I AM NOT TOO CONFIDENT ABOUT THE CHANCES FOR
PRECIPITATION.  I WILL LIKELY LEAVE LOW POPS IN FOR MANY AREAS. ON
WEDNESDAY...THE SURFACE HIGH WILL SETTLE TO THE EAST AND SOUTHEAST
OF THE AREA...AND A STRONG SLY/SELY RETURN FLOW WILL DEVELOP.  TEMPS
SHOULD MODERATE AND THE CLOUD COVER SHOULD BREAK. SIGNIFICANTLY
HIGHER LOW LEVEL MOISTURE AND WARMER AIR SHOULD RETURN BY THURSDAY.

BY THURSDAY AFTERNOON IT APPEARS THAT THE AREA MAY BE BACK IN A
PATTERN THAT MAY FAVOR A DIURNALLY OSCILLATING DRY LINE...SO I AM
CONSIDERING INTRODUCING SOME SLIGHT CHANCE POPS IN THE MORE FAVORABLE
AREAS FOR THE THURS-MON TIME FRAME. DJK

...PRELIM NUMBERS...
MAF  49/52/43/68    6721
LSA  46/50/41/66    562-
E41  50/53/43/69    6721
6R6  57/62/47/75    5621
MRF  47/58/40/72    242-
CNM  49/54/45/70    552-

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 16, 2:10 PM CST, 3 hours 38 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT MON APR 16 2001

.SYNOPSIS...

A STRONG COLD FRONT ACROSS THE TEXAS PANHANDLE WILL QUICKLY PUSH
SOUTH ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO OVERNIGHT. THIS WILL
RESULT IN MUCH COOLER TEMPERATURES AND THE THREAT OF PRECIPITATION
TONIGHT AND TUESDAY.

.THREATS...

WIND...
STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO. MOTORISTS...ESPECIALLY THOSE OPERATING
HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES...
SHOULD TAKE PRECAUTIONS FOR THE STRONG WINDS. TRAVELERS SHOULD USE CAUTION
LATE TONIGHT IN THE GUADALUPE MOUNTAINS.

THUNDERSTORMS...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY FORM
THIS EVENING IN ADVANCE OF THE COLD FRONT ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO. THE LACK OF SIGNIFICANT UPPER AIR SUPPORT WITH THE COLD FRONT
PRECLUDE THE CHANCE OF WIDESPREAD STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
...HOWEVER A THUNDERSTORM OR TWO MAY BECOME SEVERE DUE TO THE STRENGTH
OF THE WIND SHEAR IN THE ATMOSPHERE. THE PRIMARY THREAT WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

12
Local storm report, Apr 16, 2:49 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIMES TO CDT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON APR 16 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    6 W BAKERSFIELD           TX   1.00 INCH HAIL
04/14/01   PECOS                          REPORTED BY DPS TROOPER
                                          BETWEEN MILE MARKERS
                         b                 300 AND 305 ON I-10

0525 PM    IRAAN                     TX   .75 INCH HAIL
04/14/01   PECOS
Special weather statement, Apr 16, 4:30 PM CST, 1 hour 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT MON APR 16 2001

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO TONIGHT.  IN ADVANCE OF THIS FRONT...A MOIST AND UNSTABLE
AIRMASS IS IN PLACE.  SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE
ACROSS THE REGION...MAINLY FROM THE PERMIAN BASIN SOUTH INTO THE
LOWER TRANS PECOS.

.THREATS...

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A
SEMINOLE...KERMIT...TO FORT STOCKTON LINE.  LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREAT.

A WEAK SURFACE BOUNDARY...STRETCHING FROM NEAR LAMESA...THROUGH
STANTON...TO NEAR RANKIN...WILL MOVE SLOWLY WEST THIS EVENING.
THE AIRMASS ALONG AND TO THE EAST OF THIS BOUNDARY IS MOIST AND
UNSTABLE.  A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY EAST OF A SEMINOLE...ODESSA...TO RANKIN LINE.
A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE
TONIGHT AND WILL REACH THE BIG BEND AND LOWER TRANS PECOS REGIONS OF
TEXAS BY DAYBREAK TUESDAY.  THUNDERSTORMS WILL BE POSSIBLE ALONG AND
AHEAD OF THIS FRONT...AND A FEW OF THESE STORMS COULD BECOME SEVERE
LATE TONIGHT.  CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR SUPERCELL
THUNDERSTORMS...CONSEQUENTLY THE THREAT OF TORNADOES APPEARS LOW AT
THIS TIME.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED EAST OF A SEMINOLE...
KERMIT...TO FORT STOCKTON LINE TONIGHT.

WIND...
STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  MOTORIQSTS...ESPECIALLY THOSE
OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL
VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE
PASS TONIGHT.

70

The radar

The Midland/Odessa radar (KMAF), 73 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Glasscock

When
April 16, 5:48 PM CST
Where
Glasscock County, 5 mi E of Garden City
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.867, -101.417

Flash Flood, Glasscock

When
April 16, 6:00 PM CST to 8:00 PM CST
Where
Glasscock County, 5 mi E of Garden City
Reported by
TRAINED SPOTTER
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Flooding was reported on Highway 158 east of Garden City.

Thunderstorm Wind, Howard

When
April 16, 6:05 PM CST
Where
Howard County, Big Spring
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.250, -101.467

Tree uprooted

Hail, Howard

When
April 16, 6:13 PM CST
Where
Howard County, 7 mi N of Big Spring
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.350, -101.467

Hail, Howard

When
April 16, 6:26 PM CST
Where
Howard County, Big Spring
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.250, -101.467

Hail, Howard

When
April 16, 6:30 PM CST to 6:45 PM CST
Where
Howard County, Big Spring
Measured
2.5 in hail
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
32.250, -101.467

A severe thunderstorm moved across the eastern portions of the city of Big Spring, producing golfball to baseball size hail and 40-50 mph winds over approximately a one mile stretch of land. It is estimated that 400 cars sustained hail damage.

Flash Flood, Glasscock

When
April 16, 7:00 PM CST to 8:00 PM CST
Where
Glasscock County, 16 mi NNE of Garden City
Reported by
GENERAL PUBLIC
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

Hail, Glasscock

When
April 16, 7:00 PM CST
Where
Glasscock County, 16 mi NNE of Garden City
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.083, -101.400

Hail, Howard

When
April 16, 7:00 PM CST
Where
Howard County, Forsan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -101.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242334, 5242335, 5242336, 5242337, 5242338, 5242339, 5242340, 5242341, 5242342.